News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Feeling better from Zoloft, but urges to self-injure?


 idontremember - Fri Apr 17, 2009 1:10 pm

I'm currently taking 50 mg of Zoloft a day. I have been for about two months now. I can honestly say that my depression is pretty much non-existant. I'm a lot happier, chatty, funnier and more relaxed. This is not my first depression. I was diagnosed one before about 5 years ago. I'm 24 years old. The previous depression was not my first, I've had at least two episodes of depression prior to that, starting around age 8 or 10, I can't remember exactly, but I was very young.

When I was a teenager I had started harming myself, due to depression and what not. I stopped several years ago on my own by finding better ways of coping. What is disturbing to me is that when I was depressed this year, I didn't have any urges to engage in self-injury. I was coping and eventually saw my doctor to aid the process, but since starting Zoloft I've felt happier sure, but at times impatient and sometimes I even get moments of feeling quite elated or even high and euphoric, sort of like drinking too much coffee, but I've eliminated caffiene from my diet since starting the medication. It's somewhat intense and I've started pinching myself and inflicting very small injuries which calm me down when nothing else will, none that would break skin or anything like that. It's very odd since I'm actually feeling a lot better.

I took fluoxetine in the past, which made me feel both up and down and quite impulsive, the sertraline doesn't do this to the same degree and I quite like it. Should I tell my doctor? I don't want him to take me off these medications. I feel better than I did even before I was depressed. She wants me to seek help from a psychologist, but I've been to cognitive behavioural therapy in the past and it was quite boring and silly considering much of the information I already knew and just needed a push in order to do it and well, that's what the sertraline helps with. I don't see the point in talking to a psychologist when I can rationalize my mood, talk to my friends or my partner very easily and openly.
 Faye Lang, RN, MSW - Thu May 21, 2009 1:58 pm

Hello idontremember,

The reactions that you describe can be a result of Zoloft, including the self-harm issues. An adjustment in dosage may be all that is required. You should discuss it with your doctor and be willing to try adjustments as needed. There may be a related medication that would help you maintain the improvements in mood and actions, but without the side effect that you seem to be having. While it can be frustrating to be advised to see a psychologist and consider behavioral treatment after having such treatment in the past, it doesn't hurt to see what is now available, plus a different psychologist may blend better with your personality and therefore be helpful. You might benefit from keeping a log of symptoms, time of day, circumstances/situation, and share it with your doctor.

Good luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here